Will Prednisone Give You A Phat Run?
Last week I returned to my family doctor with a cough that was driving my family crazy. I had had pneumonia earlier in the winter and probably never got rid of it. He prescribed prednisone, a pulmonary anti-inflammatory steroid and an inhaler. There are pros and cons to using this drug therapy over a period of time. Prednisone has many unpleasant side effects and is not the mildest of drugs, but it works. When my doctor recommended it, my (immature) reaction was, "Can I run while on it?" and "Will it make me fat?" So why do we all obsess over the ultimate side effect - WEIGHT GAIN - when if fact we are GETTING WELL?
It's my fat memories, and everybody else's.
"You aren't fat, Clair." "You are phat (pee, aych, ay, tee - the good kind)." Curvy girls are phat and that's supposed to feel good.
It doesn't - back pain and notching in my shoulders motivated me to undergo breast reduction surgery nine years ago. That and running have helped me maintain a weight that feels more natural and normal to me. Body image is a huge issue for women and the messages start early. Naturally, while on this wonder drug that helps me BREATHE (for God's sake) I didn't want to miss out on running or get fat (or phat).
Then I thought... prednisone is a steroid, perhaps it'll give me a phat run (the good kind). So, on Wednesday - after my morning dose, I ran 7 miles in 57:12, good for me - it worked.
I was not completely doped up for this run. I hadn't tried my handy dandy inhaler yet. Had never used one before. When my doctor was teaching me how to use it he said - "It's kind of like doing a big, old bong hit." I remember it being referred to as a "fat hit" Maybe a "phat hit". Maybe my doctor has phat memories.
Anybody out there worry about how legal, medicinal, necessary drug therapy affects their running? What's your experience?